Hail, Essex
- When
- July 14, 9:04 AM EST
- Where
- Essex County, 0.51 mi W of Haverhill
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.780, -71.090
In Haverhill, dime size hail was reported.
A negatively tilted trough with anomalously cold air aloft moved into southern New England, producing severe thunderstorms and localized flooding during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A negatively tilted trough with anomalously cold air aloft moved into southern New England, producing severe thunderstorms and localized flooding during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 14, 5:56 AM EST, 3 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Boston/Norton MA
656 AM EDT Tue Jul 14 2020
.SYNOPSIS...
Strong to severe thunderstorms possible across portions of
southern New England this afternoon. Main threats are damaging
wind gusts, hail and heavy rainfall which could bring localized
flash flooding. Will be cooler in comparison to the past several
days, but the humidity remains. High pressure then brings fair weather
for Wednesday and Thursday. Scattered showers and thunderstorms
return early Friday and Friday night. High pressure then bring
rain-free but very warm weather for Saturday and Sunday. Another
cold front may bring a few thunderstorms Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
7 am update..
While further north in NH severe storms were ongoing early, in
southern New England, further from the closed upper low, showers
have struggled to get going. This is to be expected given lack
of a strong forcing mechanism before diurnal heating gets
going. Mesoanalysis indicated a good deal of convective
inhibition across the region. Model soundings indicate the cap
should erode around 15-16Z which is when that instability will
begin to be realized and storms become more formidable.
Previous Discussion...
* Isolated strong to severe thunderstorms possible across
southern New England today. Main threats from storms are
damaging wind gusts and heavy rainfall, which could produce
localized flash flooding. In addition, hail cannot be ruled
out.
* Cooler temperatures in comparison to the past couple of days.
A negatively tilted trough digs into northern New England today.
The surface low associated with the trough will remain offshore
into the Gulf of Maine.
Expect the surface low to reinforce cool, stable onshore flow
across eastern MA and RI. The interior will see north to
northeast winds throughout the day. How strong this onshore flow
is bring some questions in regards to the thunderstorm activity
today. However, further from the coast there is a better
opportunity for showers and storms.
Aloft the 500 hPa trough will dig into northern New England.
This will bring an anomalously cold air mass into the region
aloft with 500 hPa temperatures between -10 to -15 degrees
Celsius. This cold pool moving in aloft in combination with the
trough overhead and diurnal heating will result in scattered
shower and thunderstorm development. Dew points not expected to
drop much despite the northerly to northeasterly flow with
readings generally in the mid to upper 60s. So, there is plenty
of moisture available.
Stability values across New England range generally from
1000-1500 J/kg of MUCAPE. Though the ARW/NMM does feature values
increasing to 2000-2500 J/kg. Bulk shear values are around 20 to
30 kts within the 0-6 km layer. So not completely ideal wind
shear aloft, but this can be compensated for by the higher
instability. Low level lapse rates are expected to increase to 7
to 8 degrees Celsius per km. Mid level lapse rates are
supportive to maintain updrafts. Models keep values around 6 to
7 degrees Celsius per km. Do have a few hundred J/kg of DCAPE
and there is a decent amount of CAPE within the hail growth
zone. Forcing is a bit weaker today in comparison to yesterday,
so that is also a question. Think the best chance for strong to
severe storms will be across central MA into the Merrimack
Valley. This is also supported by some 2-5 km updraft helicity
swaths per the HREF and SREF Craven Brooks SIG Severe Index
values greater than or equal to 10k. This is also indicated per
the SPC Day 1 Outlook.
Along with the threat of strong to severe storms there will be
the threat of heavy rainfall. Will see PWAT values between 1.25
to 1.5 inches, which is approaching the 75th percentile per SPC
Sounding Climo for CHH. The HREF neighborhood probability
matched mean guidance does indicate that there is a 50 to 70
percent chance of 3-hr QPF values greater than 1 in, but no
probabilities of 3-hr QPF values greater than 3 in as was the
case yesterday. This again highlighting the greatest risk across
central MA into the Merrimack Valley this afternoon. Do have
some concerns for northeast MA given that storms moved through
today, so will need to closely monitor.
Will be cooler today in comparison to the past couple of days.
Flow at 850 and 925 hPa will be generally out of the northwest
to north. This will advect cooler air in. Highs range from the
mid 70s to the low 80s, though there may be come mid 80 degree
readings across the CT River Valley.
&&
.SHORT TERM /WEDNESDAY/...
Highlights
* Any showers and storms diminishing during the evening. Low
clouds linger tonight due to onshore flow. Much cooler with
lows falling into the 50s across the interior and the low 60s
along the coast.
* Drier weather across southern New England on Wednesday. Cannot
rule out an isolated shower across the CT River Valley. Cooler
temperatures continue with readings generally in the 70s.
Tonight...
Nearly neutrally tilted trough slides offshore. Behind the
trough a ridge axis will build from the central Great Lakes into
the eastern Great Lakes.
Shower and storms diminishing as the trough lifts offshore and
due to the loss of heating. Onshore flow persists and expect low
clouds to advect further inland. Dew points falling into the
upper 50s and low 60s across the region. Will feels much more
comfortable. Low temperatures falling into the 50s across the
interior and the low 60s along the coast.
Wednesday...
Ridge axis building into western portions of New England from
the eastern Great Lakes. This will provide dry and quiet weather
across the majority of southern New England. Will have cool
northeasterly winds becoming easterly at 925 hPa. This will
continue to advect cooler air in. Dew points remain comfortable
with readings in the upper 50s and low 60s. High temperatures
generally in the 70s. Could have some low 80s across the CT
River Valley.
Not out of the question that the combination of the easterly
flow and diurnal heating results in some orographically driven
showers across the higher terrain of CT and western MA. Little
to no instability present, so do not anticipate any
thunderstorms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Mostly dry Thursday then rain and thunderstorms return late
Thursday night and Friday
* Warmer temperatures and increasing humidity for the weekend
Details...
High pressure remains in control at the sfc with mid level ridging
aloft Wed night and Thursday. The pattern breaks down late Thursday
night and Friday as a mid level shortwave and frontal system swings
through bringing the return of rain and thunderstorms. Zonal flow
and high pressure influence keep dry and increasingly hot/humid
conditions in the forecast for the weekend into next week.
High pressure nosing down from Quebec remains in place Wednesday
night into Thursday. This keeps southern New England largely dry
with partly cloudy skies as moisture lingers around 850 mb.
Temperature-wise things remain relatively comfortable and below
normal; in the low 80s inland, mid-upper 70s east. This will be the
last day of the cooling NE flow influence, however, as winds shift
out of the SE late in the day and SW by Thursday night as the high
moves out.
On its heels is a sfc low over southern Canada moving into northern
New England Thursday night and Friday. Timing has been slowed down a
bit, but by early Friday morning WAA showers should have moved into
western MA ahead of the cold front which moves through around late
Friday night or early Saturday morning. Ahead of the cold front
convective parameters are marginally favorable for a few strong
storms (CAPE near 1000 J/kg and bulk shear of 25-30 kts) but lapse
rates are rather poor which could be a limiting factor. Thunderstorm
potential will likely be dependent on the timing of the cold front
which, if it comes through as slowly as it's looking currently, may
be too late to take advantage of the more favorable afternoon
temperature profile. Stay tuned.
For the weekend the post frontal airmass looks drier with high
pressure building over southern New England. This brings with it the
return of normal to above normal temperatures nearing 90 F. The
airmass becomes less comfortable too, as higher humidity returns on
southerly flow; dewpoints once again approaching 70 F.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z update...
Clear skies and light winds across northeast MA and recent
rainfall has resulted in patchy fog development. Could have
visibilities briefly fall to IFR, but anticipate mostly MVFR. As
for Cape Cod and the Islands will have IFR to LIFR stratus and
fog. Utilized the latest RAP relative humidities for a handle on
when the low level moisture will slide out. Light winds
gradually becoming NW to N.
Today...Moderate confidence
VFR at all terminals except for BED, FMH, HYA and ACK. These TAF
sites should see conditions improving to VFR during the
morning. The combination of the closed upper low just to the
north and diurnal heating will result in scattered showers and
thunderstorms. Could have some heavy rainfall and gusty winds
with some of these storms. Utilized the latest HREF Thunder
probabilities for timing on VCTS at BED/PVD/ORH. Not out of the
question at other locations, but think these interior locations
have the best chance of a storm. If storm or heavier shower
moves through a terminal could see MVFR to IFR conditions
briefly.
Ceilings should remain VFR, but deteriorate to MVFR to IFR late
across coastal locations as flow becomes onshore.
Tuesday night...Moderate confidence
Northeasterly flow at 5 to 10 kts. Should see MVFR to borderline
IFR ceilings. Think that the patchy fog will be limited, but
best shot will be across locations that receive precipitation
today.
Wednesday...High confidence
Any MVFR to borderline IFR ceilings improving to VFR during the
morning as high pressure builds in. Only exception is across
Cape Cod and the Islands where MVFR ceilings may linger. Winds
shifting to an easterly direction.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Mainly VFR, with local IFR possible.
Thursday: VFR.
Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.
Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Friday Night: Mainly VFR, with areas IFR possible. Slight
chance SHRA, isolated TSRA.
Saturday: VFR.
&&
.MARINE...
Small Craft Advisories remain in effect across the southern
waters due to wave heights around 5 ft. Low clouds and fog
across the eastern waters into late this morning. May need a
Small Craft Advisory late tonight across the eastern waters due
to building waves. This is a result of strengthening northeast
winds. Have held off in the current update as have some doubts
in wind speeds and resultant waves.
High Surf Advisory remains in effect for the Islands, including
Block Island, until Tuesday evening for south facing beaches
due to the rip current risk and breaking 4-6 ft waves in the
surf zone.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt.
Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.
Friday through Friday Night: Winds less than 25 kt. Chance of
rain showers, slight chance of thunderstorms.
Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ023-024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
237-255-256.
&&
SYNOPSIS...BL/BW
NEAR TERM...BL/BW
SHORT TERM...BL
LONG TERM...BW
AVIATION...BL/BW
MARINE...BL/BWHazardous Weather Outlook National Weather Service Boston/Norton MA 435 AM EDT Tue Jul 14 2020 MAZ023-024-RIZ008-150845- Dukes MA-Nantucket MA-Block Island RI- 435 AM EDT Tue Jul 14 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-150845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 435 AM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ002>022-026-RIZ001>007-150845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 435 AM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms are possible across southern New England today. The main threats with storms are damaging wind gusts, hail, frequent lightning and heavy rainfall. The heavy rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
942 AM EDT Tue Jul 14 2020
MAZ005>007-014-141445-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
942 AM EDT Tue Jul 14 2020
...A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST INTO THE MERRIMACK
VALLEY AND NORTH SHORE...
At 940 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to Tewksbury. Movement was east at
15 mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms, along with occasional cloud to ground lightnng. Brief heavy
downpours may result in ponding of water or minor poor drainage
flooding.
Locations impacted include...
Lowell, Lynn, Lawrence, Haverhill, Peabody, Methuen, Salem,
Billerica, Beverly, Woburn, Chelmsford, Andover, Dracut, Tewksbury,
North Andover, Danvers, Wakefield, Reading, Burlington and
Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4287 7082 4270 7078 4272 7079 4277 7082
4276 7083 4270 7083 4268 7074 4253 7078
4256 7078 4254 7090 4250 7089 4252 7085
4250 7085 4249 7086 4253 7132 4271 7128
4274 7118 4281 7116 4289 7093
TIME...MOT...LOC 1340Z 276DEG 15KT 4282 7119 4260 7124
LocontoSpecial Weather Statement National Weather Service Boston/Norton MA 950 AM EDT Tue Jul 14 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-141600- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 950 AM EDT Tue Jul 14 2020 ...SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE TODAY... Scattered to numerous showers and thunderstorms are expected to develop today across a large part of Southern New England. A few storms may become strong to locally severe, with the main severe weather threat being damaging straight-line winds with hail a secondary threat. In addition, heavy rainfall associated with the thunderstorms may result in localized street flooding. Storms are anticipated to develop near northern Massachusetts by late this morning, with storms moving southeastward through the afternoon across the remainder of Massachusetts, Rhode Island into northern Connecticut. Storms are expected to decrease in number and intensity by early this evening. Stay tuned to local media and television outlets for later statements and possible warnings. Be prepared to take the necessary preparedness actions if warnings are issued for your area. Loconto
The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
In Haverhill, dime size hail was reported.
In Leyden, dime size hail was reported.
In South Hadley, dime size hail at 1115 AM EST increased over the next 5 minutes to half dollar size hail at 1120 AM EST.
In Holyoke, a large tree was down on the southbound lane of I-91.
In Northfield, a tree was down on wires on Mount Hermon Station Road.
In Ashburnham, dime size hail was reported.
In Rowe, dime size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903951, 903952, 903953, 903959, 903960, 903956, 903958.